It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Re: More questions for you, AJ!

Re: More questions for you, AJ!

[ Back to Messages ]

Message

Posted by AJ on October 18, 2000 at 15:54:35:

In Reply to: Re: More questions for you, AJ! posted by Christine on October 18, 2000 at 14:46:10:

Hi again Christine,

I am not a doctor and you should know that before you take my advice. I'm just an average Joe who has done a little research.

First, I can't interpret free t4 'cause I don't know enough about it. However, the TSH of 4.22, for many docs, would be a warning sign that your thyroid may be too slow (the higher the number, the more hypo you are. Conversely, the lower the number, the more hyper you are). Many more open-minded docs are starting to think that a TSH above 1.5, rather than the more standard cut-off of 5, coupled with symptoms of hypo-thyroidism, is indicative of a case of hypo. So this very well could be your problem.

Also, some docs like to mix in a little t3 (with the t4). Others are starting to give dessicated t4 (unlike the synthesized version that I assume you are taking). Do you ever take your temperature? Is it low? Again, that would be corroborating evidence that your thyroid function may be off.

My suggestion would be to find a doctor who is more open-minded about the possibility that you could be suffering from thyroid problems. Of course, we may be off here. Your thyroid may be fine. From what you're saying, though, I think that exploration of that avenue would be wise. The thyroid link on "about.com" is a great place to find alternative practioners. Are you in Canada or the U.S.?

As for the Wellbutrin, it is a tough call. It's up to you really. It's in a diff't class from the SSRIs, so it is likely that you would not have the same response that you had with the celexa. But it, of course, has it's own side effects. I tried it and had trouble with it, but I am equisitely sensitive to meds of almost any kind!!!

So...in the end it's up to you. But I really think that you should go and see someone else about the thyroid problem.

Hope that helps...
Anymore questions? Feel free to write :)!

Best,
AJ

P.S. Are you the Christine who became very ill when taking celexa? Your sister helped find the problem on the net...There was a poster named Christine a few months ago who made me realize that the extreme sickness I was having while on the celexa--the migraines etc.--could have been due to the drug. If this was you, thanx!!

: : Hey there Christine,

: : I was just skimming through the posts and realized that you were directing your question to me :). So I'll try to help as best I can.

: : Over the past three months I have weaned myself off of Celexa. The drug itself was a disaster for me--gave me severe migraines, couldn't breathe, increased my levels of depression and agitation. I am now into week 5 of being completely off and am still experiencing very bad dizziness etc from withdrawl.--hopefully not for too much longer!

: : I don't know if I mentioned it in my original post, but I believe that I have been cycling from hypo to hyper thyroidism for the last 6 years--triggered by a very severe viral infection in the winter of '95. The tests come back normal--but I know the symptoms of thyroid disease. I've watched my Mother suffer from them ever since I was born.

: : So...I've decided to come off of anti-depressants and see where I am. The cycling still exists, but I'm not sure how bad it is now. Afterall, it's been approx. 3 years since i've been completely drug-free. So...I'll wait 'til the withdrawl ends, and see if I am able to cope with the symptoms. If not, I'll have to try something else.

: : My advice to you is...if you FEEL hypo--I think that you understand how it feels to be hypo--then find a doctor who will treat your symptoms (with thyroid replacement) rather than one who relies on blood tests. There are many docs who believe that the TSH is an invalid test, with cut-offs for hypo that are way to high (they suggest using a cut-off of 1.5 rather than 5). Also, there are several doctors who use low body temp. as an indicator of hypothyroidism. If your body temp. is consistently not averaging out to 98.6 (or thereabouts), this is seen as a strong indicator of hypothyroidism. about.com has a great thyroid site hosted by Mary Shomon, I think. Suggestions for alternative docs in diff't areas of the States and Canada are given there.

: : As for your decision on whether to take Wellbutrin...you must look to your heart. It is a decision that only you can make. In the end, if you are hypo-thyroid, the medication is not AS likely to help as if you were just plain depressed (see a post further up from Laura, I think). But that doesn't mean it won't help. Everybody is diff't in these matters.

: : If you need any more info...let me know. Definitely try to address the thyroid problem, though. Depression is one of the most common symptoms of hypo-thyroidism.

: : Take good care,
: : AJ (aka one who's been there)

: AJ-
: You described the same symptoms I had while taking Celexa, my migraines have been horrible. So I take Imitrex for that which makes me sick to my stomach does not help all the other problems! I was going to get your opinion to something- I was on synthroid .125 for years to help me have a child, this was boosted up from where I began because of 5 miscarriages. I stayed on that because my gyn was satisfied with my bloodwork. During a visit I was having with him after he put me on prozac, I was letting him know how much I disliked it, we had a disagreement. I wanted help with another med, he wanted me to "go talk to someone". Made me mad so I left. My family dr, who first diagnosed my hypothyroidism, agreed to help me BUT he "charts my level" differently and won't give me anything but .100mg. I had a level of 4.22 on my last TSH and a free T4 of 1.16. I really do feel that I am having more problems with my thyroid disease than my dr. gives me credit for- what to do about it, is another question. I really do not want to start the Wellbutrin, I don't want to go into that constant zombie feeling again. I cannot thank you enough for all your help.
: : : :
: : : : HI-
: : : : I really appreciate your follow-up to my post about celexa. I am and will always be for the rest of my life affected by hypothyroidism. I have had it for 10 years and dr will not consider taking me off. I have a TSH and thyroid panel
: : : : done every 3 months. Dr is not convinced my depression is from adjusting my levels this past summer. I am off celexa now and he wants to put me on Wellbutrin. I have not taken a pill yet- very scared. I was so much worse on Celexa. My question is what did you do about your problems with Celexa? Thanks alot- you made me feel better than the response I had telling me I needed a physical and a new life.

: : : sorry- I was going to the wrong poster. One who's been there is the one I was wanting a response from. I do appreciate any feedback though.





Follow Ups




All times are GMT -7. The time now is 07:09 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!